MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 CURVED-TIP

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 CURVED-TIP
Model Number 480545-06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Hypovolemic Shock (1917); Great Vessel Perforation (2152)
Date of Event 10/06/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Review of the system intraoperative event logs found that for the duration of the procedure the system functioned normally with no indications of any issues related to the reported event.Log review of the 2 subsequent procedures performed on the system found the system functioned normally with no intraoperative events or issues.The following concomitant products were used during this procedure: 30 degree endoscope plus, tip-up fenestrated grasper, fenestrated bipolar forceps, synchroseal, sureform 45 curved-tip stapler.A site history review found no complaints were made for the instruments used during the procedure.A device history record (dhr) review found no non-conformance's documented that would be related to this event.Review of the sureform 45 curved-tip stapler logs found the instrument was installed on the system once and successfully fired 1 green reload.There were no stapler related errors in the logs.The davinci robotic staplers do not have haptic force feedback features.A review of the event by an intuitive surgical medical safety officer (mso) concluded that the patient in this report expired after an inadvertent injury to the aorta while manipulating a sureform 45 curved tip stapler during an attempted pulmonary lobectomy.The customer contributed the cause of the injury to surgical technique as they did not visualize the aorta.While they suggested the lack of force feedback on the stapler may have contributed to the event, they also stated they were aware that force feedback is not a current feature of the sureform stapler.Based on the information provided in the summary of events, insufficient information is available to determine if any intuitive surgical products or instruments contributed to this event.
 
Event or Problem Description
It was reported that during a da vinci-assisted left upper pulmonary lobectomy, the aorta was inadvertently torn, resulting in hemorrhage and the patient¿s death.The surgeon informed the intuitive area sales manager that the incident occurred while positioning a sureform 45 curved-tip stapler instrument with a green reload posteriorly between the upper and lower lobes.Attempts to control the hemorrhage using the robotic instruments to apply pressure were unsuccessful; the bleeding was too severe to be managed robotically, necessitating conversion to an open thoracotomy.Manual compression was applied directly but the bleeding could not be controlled.The patient developed hypovolemic shock and subsequently expired.The surgeon stated that the cause of the event included: "technical mistake with [sureform 45 curved-tip instrument] stapler, no visibility to behind the aorta" and the contributing factor is "because no force feedback which may prevent stapler to puncture the aorta.Without force feedback excessive force can be applied." the surgeon confirmed that "there was no issue with the robot or the endoscope itself", and "was aware there is no haptic feedback.".

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 CURVED-TIP
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key23483094
Report Number2955842-2025-44139
Device Sequence Number13137362
Product Code GDW
UDI-Device Identifier10886874117597
UDI-Public(01)10886874117597(17)280430(10)K11250501
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K190999
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number480545-06
Device Catalogue Number480545
Device Lot NumberK11250501 0273
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/06/2025
Initial Report FDA Received Date11/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/01/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient SexFemale